Alert archive / South Carolina / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Columbia, SC

November 15, 2006Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Nov 15, 2006, 11:53 PM EST for Richland County, South Carolina. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2006, 11:53 PM EST (04:53 UTC)
Expired
Nov 16, 2006, 1:30 AM EST
In force
97 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richland County, SC

The radar

The Columbia radar (KCAE), 11 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-141 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 160455
FFWCAE
SCC079-160630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1153 PM EST WED NOV 15 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 130 AM EST

* AT 1150 PM EST...SPOTTERS REPORTED WATER RISING ON ROADS FROM      
  EASTERN LEXINGTON INTO THE COLUMBIA AREA FROM THUNDERSTORMS OVER   
  THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOREST     
  ACRES, AND ARCADIA LAKES, AND FIVE POINTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800 7
7 5, 7 1 9 9.

LAT...LON 3390 8101 3392 8094 3406 8096 3404 8108

$$

SJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 1:53 PM EST, 10 hours earlier.

Area forecast discussion, Nov 15, 1:53 PM EST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EST WED NOV 15 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
THE MAIN FORECAST PROBLEM CONTINUES TO BE THE SEVERE WEATHER THREAT
TONIGHT. STRONG SHEAR HAS ALREADY BEGUN TO DEVELOP. THE LATEST
ANALYSIS SHOWS H85 WIND HAS INCREASED TO NEAR 40 KTS. BOTH THE NAM
AND GFS PLUS WINDS WEST OF THE REGION SUPPORT THESE WINDS INCREASING
TO AROUND 60 KNOTS OVERNIGHT. THE NAM AND GFS ARE IN BETTER
AGREEMENT WITH THE INSTABILITY FORECAST AND INDICATE SURFACE-BASED
LI/S 0 TO -2. THUNDERSTORMS CURRENTLY ALONG THE GULF COAST SHOULD
LIMIT THE TRANSPORT OF MOISTURE AND INSTABILITY NORTHWARD SO THE WEAK
INSTABILITY FORECAST APPEARS REASONABLE AND IS THE LIMITING FACTOR
FOR SEVERE WEATHER. HOWEVER...WITH THE STRONG SHEAR AND SOME
INSTABILITY EXPECT SOME OF THE THUNDERSTORMS TONIGHT WILL CONTAIN
DAMAGING WIND. THE STRONG SHEAR AND WARM FRONTAL BOUNDARY WITH LOW
LIFTING CONDENSATION LEVELS SUPPORT A POSSIBILITY OF TORNADOES AS
WELL.

THE GFS IS A LITTLE FASTER COMPARED TO THE NAM WITH THE WEST TO EAST
TIMING. BELIEVE THE GFS IS BETTER BASED ON CURRENT RADAR. BASED ON
THE GFS TIMING THE RISK APPEARS GREATEST IN THE CENTRAL SAVANNAH
RIVER AREA FROM 1000 PM TO 400 AM TONIGHT...THE COLUMBIA AREA
MIDNIGHT TO 600 AM...AND CHERAW AREA 200 AM TO 800 AM.

AVERAGED THE GFS AND NAM FOR THE QPF FORECAST. EXPECT ABOUT 1
INCH.

THE FORECAST AREA SHOULD BE IN THE DRY SLOT FOR THURSDAY. EXPECT ANY
LINGERING SHOWERS WILL END EARLY. THE MODELS HAVE BEEN CONSISTENT
SHOWING SHALLOW LOW-LEVEL MOISTURE THURSDAY...SO EXPECT CONSIDERABLE
CLOUDINESS AND LITTLE TEMPERATURE RECOVERY. FURTHER LOW-LEVEL DRYING
SHOULD OCCUR FOR THURSDAY NIGHT AND FRIDAY WITH THE PRESSURE RIDGE
SOUTH OF THE REGION.

WILL USE THE MAV WIND GUIDANCE. WILL CONTINUE THE LAKE WIND ADVISORY
FOR TONIGHT AND THURSDAY.

PLAN TO USE THE WARMER GUIDANCE TEMPERATURES TONIGHT BECAUSE OF
CLOUDINESS AND STRONG MIXING. THE WARMER GUIDANCE ALSO APPEARS
BETTER FOR THURSDAY BECAUSE OF A WARM START.

&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE EXTENDED PERIOD APPEARS DRY. THE LATEST GFS SHOWS SURFACE HIGH
PRESSURE DOMINATING DURING THE PERIOD. SHARPENING 5H TROUGHING ALONG
THE COAST APPEARS TO OCCUR MONDAY...WITH MOST MOISTURE STAYING
OFFSHORE. THE ENSEMBLE MEAN POPS ARE LESS THAN 20 PERCENT DURING THE
PERIOD.
&&

.AVIATION...
THE MAIN ISSUE IS THE THREAT OF SEVERE THUNDERSTORMS LATE TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD
FRONT...WHICH WILL MOVE THROUGH TONIGHT AND EARLY THURSDAY MORNING.
STRONG ATMOSPHERIC WIND SPEEDS AND STRONG SHEAR ARE EXPECTED. THIS
WILL LEAD TO THE POSSIBILITY THAT SOME OF THE STRONGER STORMS WILL
PRODUCE STRONG DAMAGING WIND GUSTS AND POSSIBLY TORNADOES. SURFACE
WINDS WILL GRADUALLY PICK UP LATE THIS AFTERNOON AND EVENING...AND
BREEZY TO WINDY CONDITIONS ARE EXPECTED TONIGHT AND THURSDAY. LOW
LEVEL NON CONVECTIVE WIND SHEAR IS ALSO EXPECTED OVERNIGHT AS STRONG
LOW LEVEL JET AXIS MOVES ACROSS THE REGION. MOST OF THE
PRECIPITATION WILL MOVE EAST OF THE TAF SITES THURSDAY MORNING.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FOR SCZ015-016-018-020>022-025>031-035>038-
     041 FROM 7 PM WEDNESDAY TO 7 PM THURSDAY.
GA...LAKE WIND ADVISORY FOR GAZ040-063>065-077 FROM 7 PM WEDNESDAY
     TO 7 PM THURSDAY.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...31
Hazardous weather outlook, Nov 15, 1:15 PM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
115 PM EST WED NOV 15 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
160900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
115 PM EST WED NOV 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND EARLY
THURSDAY MORNING. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING STRONG DAMAGING WINDS...AND POSSIBLY TORNADOES. WINDY
CONDITIONS ARE ALSO EXPECTED. A LAKE WIND ADVISORY IS IN EFFECT FROM
7PM TONIGHT TO 7PM THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THURSDAY
MORNING. A LAKE WIND ADVISORY IS IN EFFECT FOR THURSDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TONIGHT AND EARLY THURSDAY
MORNING.

In the hours before

Special weather statement, Nov 15, 10:20 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1020 PM EST WED NOV 15 2006

SCZ020-021-027-028-160415-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-
1020 PM EST WED NOV 15 2006

...STRONG THUNDERSTORMS WERE AFFECTING FAIRFIELD...LEXINGTON...
NEWBERRY AND RICHLAND COUNTIES...

AT 1013 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
IRMO TO 12 MILES SOUTHWEST OF GASTON...OR ALONG A LINE EXTENDING FROM
6 MILES NORTH OF IRMO TO 17 MILES SOUTH OF RED BANK. THESE STORMS
WERE MOVING TO THE EAST ABOUT 30 MILES PER HOUR. THE COLUMBIA
METROPOLITAN AREA WILL BE IN THE PATH OF THESE STORMS. LOCALLY HEAVY
RAINFALL AMOUNTS OF ONE HALF TO 1 INCH PER HOUR WILL CAUSE SOME
PONDING OF WATER ON ROADWAYS.

BC
Special weather statement, Nov 15, 11:35 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1135 PM EST WED NOV 15 2006

SCZ020-021-027-028-160530-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-
1135 PM EST WED NOV 15 2006

...STRONG THUNDERSTORMS WERE AFFECTING PARTS OF
FAIRFIELD...LEXINGTON...NEWBERRY AND RICHLAND COUNTIES...

AT 1133 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING SOUTHERN FAIRFIELD
COUNTY TO SOUTHERN LEXINGTON COUNTY. THESE STORMS WERE MOVING TO THE
EAST ABOUT 30 MILES PER HOUR. THE COLUMBIA METROPOLITAN AREA WILL
CONTINUE TO BE IN THE PATH OF THESE STORMS. LOCALLY HEAVY RAINFALL
AMOUNTS OF ONE HALF TO 1 INCH PER HOUR WILL CAUSE SOME PONDING OF
WATER ON ROADWAYS. WIND GUSTS OF 25 TO 35 MILES PER HOUR ARE
POSSIBLE.

BC
Special weather statement, Nov 15, 11:44 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1144 PM EST WED NOV 15 2006

SCZ035>037-041-160545-
BAMBERG-BARNWELL-CALHOUN-ORANGEBURG-
1144 PM EST WED NOV 15 2006

...STRONG THUNDERSTORMS WERE AFFECTING BAMBERG...BARNWELL...CALHOUN
AND ORANGEBURG COUNTIES...

AT 1139 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
BLACKVILLE TO BOWMAN...OR ALONG A LINE EXTENDING FROM 17 MILES
NORTHWEST OF DENMARK TO 13 MILES SOUTHEAST OF BROOKDALE...MOVING
EAST AROUND 30 MPH. THESE STORMS WILL AFFECT THE CITIES OF
ORANGEBURG AND BAMBURG THROUGH 1245 AM. LOCALLY HEAVY RAINFALL
AMOUNTS UP TO ONE INCH PER HOUR WILL CREATE PONDING OF WATER ON
ROADWAYS. WIND GUSTS OF 25 TO 35 MILES PER HOUR ARE POSSIBLE.

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 11:19 PM ESTSevere Thunderstorm WarningCAELexington41 min
Nov 16, 12:30 AM ESTSevere Thunderstorm WarningCAEOrangeburg45 min
Nov 16, 12:59 AM ESTSevere Thunderstorm WarningCAEClarendon46 min
Nov 16, 1:11 AM ESTTornado WarningCAEClarendon34 min
Nov 16, 1:18 AM ESTSevere Thunderstorm WarningCAELee27 min
Nov 16, 1:33 AM ESTSevere Thunderstorm WarningCAEChesterfield27 min

Nearby

Flash Flood Warnings in South Carolina, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.